Alert archive / Utah / Flash Flood Warnings in 1999
Flash Flood Warning 17, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Jul 28, 1999, 5:29 PM MDT for Washington County, Utah. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jul 28, 1999, 5:29 PM MDT (23:29 UTC)
- Expired
- Jul 28, 1999, 9:30 PM MDT
- In force
- 4 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Washington County, UT
The radar
The Cedar City radar (KICX), 50 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Mercury/Desert R, NV (KDRA), launched 12:00Z, 11.5 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2595 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSLC 282331 FFWSLC UTC053-290315- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 529 PM MDT WED JUL 28 1999 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * FLASH FLOOD WARNING FOR... EASTERN WASHINGTON COUNTY IN UTAH * UNTIL 930 PM MDT * AT 512 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN 16 MILES NORTHEAST OF LA VERKIN...OR ABOUT 18 MILES SOUTH OF CEDAR CITY IN THE KOLOB CANYON AREA...THIS STORM IS VERY SLOW MOVING. A FLASH FLOOD WARNING HAS BEEN ISSUED FOR LA VERKIN CREEK TO THE POINT WHERE IT MEETS THE VIRGIN RIVER NEAR LA VERKIN. DOPPLER RADAR INDICATES UP TO 2 AND A HALF INCHES OF RAINFALL OVER THE PAST HOUR AND A HALF. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. RESIDENTS LIVING ALONG LA VERKIN CREEK SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SALT LAKE CITY. LAT...LON 3720 11341 3710 11328 3745 11304 3747 11324
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 3:05 PM MDT, 2 hours 24 minutes earlier.
Area forecast discussion, Jul 28, 3:05 PM MDT, 2 hours 24 minutes before
UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UTAH 1020 AM MDT WED JUL 28 1999 SYNOPSIS...A MOIST AIRMASS WILL REMAIN OVER UTAH THROUGH THURSDAY. A MORE WESTERLY FLOW OVER NORTHERN UTAH FRIDAY WILL RESULT IN SOME DRYING OVER THE NORTHWEST. DISCUSSION...VERY MOIST AIRMASS WILL REMAIN IN PLACE OVER THE FORECAST AREA THROUGH THURSDAY. EXPECT A LOT OF DIURNAL CONVECTIVE ACTIVITY TO CONTINUE. STABILITY FORECASTS CONTINUE TO SUGGEST SOUTHERN UT WILL BE MORE UNSTABLE THAN THE NORTH BUT THE MAIN IMPACT FROM THAT IS TO DELAY THE DEVELOPMENT OVER THE NORTH A EXTRA COUPLE OF HOURS AND TO SLIGHTLY REDUCE THE AREAL COVERAGE...ESPECIALLY IN THE VALLEY AREAS. MODELS CONTINUE TO INDICATE THAT REMNANTS OF A CIRCULATION THAT HAS BEEN OVER WESTERN MEXICO THE LAST COUPLE OF DAYS WILL MOVE NORTH AND BE NEAR THE UT/AZ BORDER ABOUT THU AFTERNOON. IF THIS HAPPENS IT SHOULD RESULT IN AN ENHANCED AREA OF ACTIVITY OVER SOUTHWEST UT THU AFTERNOON/EVENING. HOWEVER THIS TYPE OF FEATURE NOTORIOUSLY HARD TO PREDICT ACCURATELY MAKING ME RELUCTANT TO REFLECT THAT IDEA IN THE PUBLIC FORECASTS YET. BUT IF TONIGHTS RUNS CONTINUE THE TREND AND SATELLITE DATA SUPPORTS THE IDEA THE MIDNIGHT CREW MAY WANT TO BEEF UP THE SOUTHWEST FOR TOMORROW. MAY BE A BIT OF DRYING OVER THE NORTH ON FRIDAY BEHIND A WEAK SHORTWAVE THAT IS MOVING ACROSS EARLY IN THE DAY. THE FLOW TURNS WESTERLY BRIEFLY BUT BY AFTERNOON IS GOING SOUTHERLY AGAIN ALREADY. SO WILL LOWER PROBABILITIES IN THE NORTHWEST A BIT FRI BUT ANY BREAK IS LIKELY TO BE SHORT LIVED. WILL LEAVE FLASH FLOOD WATCH AS IT IS FOR NOW. RADAR INDICATES SOME AREA MAY BE GETTING CLOSE TO HAVING FLOOD PROBLEMS WITH SOME ESTIMATES NEAR 2 INCHES IN THE SOUTHWEST. LITTLE ACTIVITY IN THE SOUTHEAST YET BUT THATS FAIRLY COMMON DURING THE EARLY AFTERNOON AND STILL EXPECT TO SEE THINGS FIRE UP THERE BY LATE AFTERNOON/EVENING. NEW AVN LOOKS LIKE THE HIGH IS CENTERED FARTHER NORTH AND EAST EARLY SAT THAN PREVIOUS EXTENDED MODELS. THIS WOULD ALLOW CONVECTION PRETTY MUCH AREA-WIDE AGAIN BY SATURDAY AFTERNOON AND WITH LITTLE CHANGE THROUGH THE REMAINDER OF THE EXTENDED PERIOD. SO EXPECT SCATTERED DIRUNAL ACTIVITY TO CONTINUE WITH A SLIGHTLY GREATER COVERAGE OVER THE SOUTH THAN IN THE NORTH. SLC 4443 CDC 5554 SANDERS .SLC...FLASH FLOOD WATCH NOON TIL MIDNIGHT FOR MOST OF SOUTHERN UTAH.
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 7:05 PM MDT | Severe Thunderstorm Warning | SLC | Kane, San Juan | 40 min |
| Jul 27, 7:45 PM MDT | Severe Thunderstorm Warning | SLC | Kane, San Juan | 30 min |
| Jul 27, 8:15 PM MDT | Flash Flood Warning | SLC | Kane, San Juan | 105 min |
| Jul 27, 9:50 PM MDT | Flash Flood Warning | SLC | Kane, San Juan | 70 min |
Nearby
Flash Flood Warnings in Utah, 1999Every flash flood warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.